Free
This Month in Anesthesiology  |   October 2000
Complications from Dye Injected during Sentinel Node Biopsy Surface.
Article Information
This Month in Anesthesiology
This Month in Anesthesiology   |   October 2000
Complications from Dye Injected during Sentinel Node Biopsy Surface.
Anesthesiology 10 2000, Vol.93, 6A-7A. doi:
Anesthesiology 10 2000, Vol.93, 6A-7A. doi:
Complications from Dye Injected during Sentinel Node Biopsy Surface. Vokach-Brodsky et al.(page 1002); Lyew et al. (page 1145); Rizzi et al. (page 1146)
Sentinel node biopsy is used increasingly in the surgical management of various malignancies. In this issue of Anesthesiology, three groups of authors report a variety of complications after injection of isosulfan blue (IB) dye used to identify sentinel lymph nodes.
Before their prospective study, Vokach-Brodsky et al.  noted a prolonged decrease in Spo2readings when using IB. The authors then enrolled 33 women with invasive breast cancer scheduled for sentinel lymph node biopsy using IB or IB with technetium sulfur colloid. The majority of patients were administered general anesthesia, and 5 ml IB dye, 1%, was injected into the breast tissue around the tumor or previous breast biopsy cavity. Pulse oximetry readings were recorded continuously for up to 130 min after injection of the dye. Spo2values were significantly different from baseline values at 5, 10, 20, 30, 40, 50, and 60 min post-IB dye injection, leading the authors to conclude that administration of 50 mg IB causes significant inteference with Spo2. In a typical patient, a maximal Spo2decrease of 3% occured 25 min after injection of the dye.
In the third report, Lyew et al.  describe a 48-yr-old woman scheduled for sentinel node biopsy and excision of a ductal carcinoma of the left breast. Technetium sulfur colloid was injected near the lump 2 h before surgery, which was performed during general anesthesia. Five minutes after injection of 1% IB in four quadrants around the breast mass, the patient’s blood pressure decreased to 75/30 mmHg, with a heart rate of 85 beats/min and an Spo2of 94 to 95%. She was administered a total of 50 mg ephedrine, which raised her heart rate but did not affect her blood pressure. Fifty milligrams diphenhydramine, 1 g methylprednisolone, and 20 mg famotidine were administered; blood pressure was maintained at 85–90/40–50 mmHg with repeat doses of phenylephrine. After 15 min, her blood pressure increased (as did heart rate, to 100 beats/min), and the surgeons were able to proceed with axillary lymph node dissection. Her facial swelling receded by the following morning. Four weeks later, intradermal skin testing with 0.02 ml IB, 0.1%, yielded a 5-mm wheal within 20 min. This case highlights the need to suspect anaphylaxis when hemodynamic instability occurs after injection of IB dye.
Rizzi et al.  report two cases of factious desaturation occurring after injection of IB dye in 31 sentinel node biopsy procedures. In a 58-yr-old woman, the Spo2decreased quickly to 91% 8 min after injection of 5 ml IB dye, returning to baseline 45 min later. In a 50-yr-old woman, the Spo2decreased to 89% 12 min after injection of the dye. Her reading, too, returned to baseline 25 min after the initial event. After these two cases, one of the authors volunteered to participate in an informal experiment and was injected with the dye via  a peripheral venous line. An Spo2of 94% was obtained after administration of 0.5 ml IB dye, and this decreased to 89% after 1.0 ml dye was injected.